Neuropathy and Knees ?

After 1 session of chemotherapy  of Paclitaxel and Carboplatin  ( September 2021  ) I had a bad reaction to it and suffered with peripheral Neuropathy and it was agreed i stop treatment.   For the last 6 weeks or so I am having very similar pain and discomfort ( though milder ) In my knees, legs, and soles of feet. at first it was just the knees so my GP arranged x rays to rule out arthritis. The x rays are clear so my question is can/does peripheral Neuropathy cause issues with the knees as I have difficulty bending them the problem is particularly the backs of the knees and have a lot of discomfort throughout the night .I am currently taking Gabapentin for the pain.

  • Dear Nannyjanet,

    Thanks for getting in touch and a warm welcome to the Online Community. I’m Heidi one of the Cancer Information Nurses here on the Macmillan Support Line.

    I can see that you have found the womb cancer forum and I hope you are finding it supportive.

    I am sorry to hear that you had a bad reaction to the chemotherapy, and it is understandable that you would want to know what may be causing the continuing pain in your knees.

    One of the common side effects of Paclitaxel and Carboplatin includes experiencing pain in different parts of your body such as the joints, muscles and limbs.

    The side effects of chemotherapy can vary from person to person. Most people find that after the drug is stopped the symptoms associated with peripheral neuropathy gradually improve over time, but this can take several months or more as the nerves slowly recover.

    Sometimes however symptoms continue to get worse for a few weeks, this is called coasting.  

    Considering your treatment stopped last September 2021, and you have started experiencing pain and discomfort again over the last six weeks, we would always advise talking to your specialist team, or your GP again about your concerns.

    It is important that you have the right support to manage your pain, particularly if this is affecting your sleep and you are having problems bending your knees.

    It might help to keep a diary of your pain which could include details such as when the pain started, how often you experience it throughout the day and night, or if it is constant. You might describe what the pain feels like to you and consider if is there anything that makes it better or worse. You mentioned that you have been taking Gabapentin for neuropathic pain and the pain is worse at night.

    Your Specialist team can use this information to assess the underlying cause and order any further investigations if needed.

    Sometimes complementary therapies can help to reduce pain and support symptoms.

    If your symptoms are difficult to control your specialist team or GP may consider referring you to a pain team to help manage your symptoms.  

    They may also feel you that you might benefit from seeing a Physiotherapist.   

    Physiotherapists or pain teams can tell you whether TENS is suitable for you and how to use it. They may give you a TENS machine on a short-term loan so that you can find out if it is helpful.

    It is also important that you have the right psychological support in managing any longer term effects of cancer treatments.

    I hope this provides a starting point and I wish you well with getting your symptoms assessed and managed.

    If you have any other questions, please don’t hesitate to get in touch again.

      

    Best wishes

     

    Heidi

    Cancer Information Nurse Specialist 

     

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or email us. 

    Ref/SMG/HC